New Jersey, 2012

Hail in New Jersey, July 1, 2012

July 1, 2012 · NWS OKX · 2 events in 2 counties and zones

A passing cold front and upper level shortwave triggered isolated severe thunderstorms across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front and upper level shortwave triggered isolated severe thunderstorms across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 2:59 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 1, 2:59 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SUN JUL 1 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. WEAK HIGH
PRESSURE THEN BUILDS FROM THE WEST LATE TONIGHT AND SETTLES OVER
THE REGION FOR MONDAY AND REMAINS THROUGH TUESDAY. A WARM FRONT
MOVES INTO THE REGION TUESDAY NIGHT THEN LIFTS TO THE NORTH
WEDNESDAY MORNING...FOLLOWED BY A COLD FRONT PUSHING INTO THE
TRI-STATE WEDNESDAY AFTERNOON. THE COLD FRONT MOVES THROUGH
WEDNESDAY NIGHT...WITH WEAK HIGH PRESSURE BUILDING IN FOR THURSDAY
THROUGH FRIDAY NIGHT. A COLD FRONT APPROACHES ON SATURDAY AND
MOVES THROUGH SATURDAY NIGHT THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800
PM AS THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A COLD FRONT
MOVING THROUGH SOUTHERN NEW ENGLAND INTO THE LOWER HUDSON VALLEY.
THE FRONT WILL MOVE THROUGH THE REGION EARLY THIS EVENING...BY
AROUND 01Z...WITH THE THREAT OF SHOWERS AND THUNDERSTORMS ENDING.

UPPER TROUGH AXIS MOVES EAST TONIGHT WITH THE TROUGH REMAINING
INTO MONDAY. MEANWHILE WEAK HIGH PRESSURE BUILDS IN BEHIND THE
FRONT LATE TONIGHT INTO MONDAY. AREA STABILIZES BEHIND THE FRONT
TONIGHT INTO MONDAY WITH A MID LEVEL CAP DEVELOPING LATE MONDAY
INTO MONDAY NIGHT. SO HAVE REMOVED THE CHANCES OF SHOWERS MONDAY.

HEAT AND HUMIDITY REMAIN AHEAD OF THE COLD FRONT INTO EARLY THIS
EVENING WITH TEMPERATURES IN THE MID 90S AND DEW POINTS IN THE MID
AND UPPER 60S...SO CONTINUING THE HEAT ADVISORY FOR NYC THROUGH 23Z.

FOR LOWS TONIGHT AND MONDAY NIGHT USED THE GFS GUIDANCE...AND A
BLEND OF GFS AND NAM GUIDANCE FOR HIGHS MONDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE OCEAN BEACHES
THROUGH EARLY THIS EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
RIDGING BUILDS OVER THE REGION TUESDAY...WITH ASSOCIATED SUBSIDENCE
KEEPING THE REGION DRY. 850 TEMPERATURES WARM TO 15-17C...AND WITH
MIXING TO AROUND 775 HPA ACROSS THE INTERIOR AND 825 HPA NEAR THE
COAST...EXPECT HIGHS TO REACH FROM THE MID 80S TO AROUND 90 - WITH
LOWER TO MID 80S NEAR THE COAST. THIS IS CONSISTENT WITH A BLEND OF
MIXING DOWN FROM THE AFOREMENTIONED LEVELS WITH MET/MAV AND BIAS
CORRECTED MOS GUIDANCE AND NAM 2-METER TEMPERATURES. WITH DEW POINTS
FORECAST TO BE AROUND 60 - EXPECT HEAT INDICES TO BE AROUND TO
SLIGHTLY BELOW AIR TEMPERATURES TUESDAY AFTERNOON.

A 500 HPA SHORTWAVE MOVES ACROSS THE AREA TUESDAY NIGHT - WARRANTING
SLIGHT CHANCE POPS FOR SHRA/TSTMS. FOR LOWS USED A BLEND OF MAV/MET
GUIDANCE WITH BIAS CORRECTED MAV GUIDANCE. THIS YIELDS VALUES AROUND
5 DEGREES ABOVE NORMAL.

A SECOND 500 HPA SHORTWAVE PUSHES IN ON WEDNESDAY...ALONG WITH A
COMBINATION MORNING WARM FRONTAL PASSAGE AND A COLD FRONT MOVING IN
DURING THE AFTERNOON. HAVE CHANCE POPS FOR SHRA/TSTMS AS A RESULT.
WITH CAPES FORECAST TO 1500-3000 J/KG...HIGHEST ACROSS THE
INTERIOR...30-35 KT OF BULK SHEAR AND BULK RICHARDSON NUMBERS FROM
25-50 SUGGEST THE POTENTIAL FOR STRONG TO SEVERE STORMS AHEAD OF THE
COLD FRONT. FOR HIGHS WEDNESDAY BLENDED MEX/MEX ENSEMBLE MEAN/ECWMF
LONG RANGE GUIDANCE WITH NAM 2-METER TEMPERATURES AND A MIX DOWN
FROM 750 HPA ACROSS THE INTERIOR AND 850 HPA NEAR THE COAST. THIS
YIELDS HIGHS IN THE LOWER 90S ACROSS WESTERN INTERIOR REGIONS...FROM
THE UPPER 80S TO AROUND 90 ACROSS THE REMAINDER OF THE
INTERIOR...AND LOW TO MID 80S NEAR FAR EASTERN COASTS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT MOVES
THROUGH WEDNESDAY NIGHT...WITH CHANCE TO SLIGHT CHANCE POPS.
THEREAFTER...WEAK HIGH PRESSURE BUILDS IN THROUGH FRIDAY
NIGHT...WITH DRY CONDITIONS. TEMPERATURES WILL BEGIN TO WARM AS
UPPER LEVEL RIDGE BUILDS IN THROUGH SATURDAY. LOWER TO MIDDLE 90S
POSSIBLE FOR NYC AND POINTS AWAY FROM THE COAST AS 850 HPA
TEMPERATURES TO 18 TO 20 DEGREES.

COLD FRONT APPROACHES FOR SATURDAY AND MOVES THROUGH SATURDAY
NIGHT INTO SUNDAY WITH SLIGHT CHANCE POPS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WOULD BE IN ANY
SHRA/TSRA THAT DEVELOP WITHIN THE REGION AND THE RESULTING VSBY
REDUCTION IF THEY ARE HEAVY. HOWEVER...ONLY EXPECTING SCT COVERAGE
THIS AFTERNOON MAINLY BETWEEN 19-23Z WITH THE FRONTAL BOUNDARY
MOVING WITHIN THE REGION AND THEREFORE LEFT AS VCTS IN TAFS. QUICK
AMENDMENTS WITH TEMPOS OF TSRA MAY BE NECESSARY IF COVERAGE
INCREASES OF CELLS ON RADAR. ALSO...WITHIN SOME THUNDERSTORMS...GUSTY
WINDS AND HAIL WILL BE POSSIBLE.

THIS IS ALSO MAKING WIND FORECASTS MORE UNCERTAIN THIS AFTERNOON
WITH VARIANCE OF ABOUT 30 DEGREES AT TIMES. EAST OF THE
BOUNDARY...SEA BREEZES ARE LIKELY WITH MORE SOUTHERLY WINDS. TO
THE WEST OF IT...MORE OF A SW-W FLOW IS LIKELY. SUSTAINED WINDS
MAINLY LESS THAN 10 KTS...INCREASING TO 10-15 KT THIS AFTERNOON.
GUSTS BETWEEN 15 AND 20 KT ARE EXPECTED THIS AFTERNOON BUT
FREQUENCY COULD BE MORE INTERMITTENT.

TONIGHT...EXPECT ANY SHRA/TSRA TO DIMINISH WITH VFR CONDITIONS
AS WELL AS LIGHT WINDS.

OUTLOOK FOR 18Z MON THROUGH FRI...
.MON-MON NIGHT...MOSTLY VFR. SLIGHT CHANCE OF AN AFTERNOON/EARLY
EVENING SHOWER OR TSTM.
.TUE...VFR. CHANCE OF A LATE DAY TSTM.
.TUES NIGHT-WED...CHANCE OF TSTMS WITH MVFR OR LOWER CONDS.
.WED NIGHT-THU...MOSTLY VFR. SLIGHT CHANCE OF A SHOWER OR TSTM.
.FRI...MAINLY VFR.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM WITH STRONG GUSTY
WINDS THE PRIMARY THREAT.

OTHERWISE A COLD FRONT WILL MOVE ACROSS THE FORECAST WATERS THIS
EVENING WITH HIGH PRESSURE BUILDING IN FROM THE WEST LATER TONIGHT
INTO MONDAY NIGHT. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TONIGHT THROUGH MONDAY NIGHT.

WITH A RELATIVELY LIGHT PRESSURE GRADIENT FORECAST OVER THE REGION -
WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SCA LEVELS FROM
TUESDAY-WEDNESDAY. IN GENERAL WINDS ARE FORECAST TO REMAIN AT OR
BELOW 10 KT THROUGH THE PERIOD...WITH THE POSSIBLE EXCEPTION OF AN
AFTERNOON/EVENING SEA BREEZE IN THE NY BIGHT REGION.

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT INTO THURSDAY MORNING AS A COLD FRONT MOVES THROUGH. RATHER
TRANQUIL CONDITIONS THEREAFTER...WITH WINDS AND WAVES BELOW SCA
CRITERIA THROUGH FRIDAY NIGHT...THOUGH WINDS COULD APPROACH 25 KT
ON FRIDAY NIGHT.

&&

.HYDROLOGY...
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE THROUGH
THIS EVENING. TOTAL BASIN AVERAGE RAINFALL REMAINS LESS THAN 1/10
INCH. HOWEVER...LOCALIZED HEAVY RAIN IS POSSIBLE WITH ANY
THUNDERSTORMS.

NO SIGNIFICANT RAINFALL IS EXPECTED MONDAY THROUGH TUESDAY NIGHT.
THERE IS THE POTENTIAL FOR SHRA/TSTMS ON WEDNESDAY...BASIN
AVERAGE QPF LIKELY WILL BE LESS THAN A 1/2 AN INCH - HOWEVER
LOCALIZED HEAVY RAINFALL IS POSSIBLE UNDER ANY STRONGER
CONVECTION.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES ARE INCREASING WITH THE APPROACH OF THE
FULL MOON ON TUESDAY. WILL HAVE TO MONITOR EVENING HIGH TIDES OVER
THE NEXT FEW DAYS FOR THE POSSIBILITY OF LOCALIZED MINOR COASTAL
FLOODING. THE MOST LIKELY TIME FRAME IS THE TUESDAY EVENING HIGH
TIDE CYCLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ072>075-176-
     178.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 12:38 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
138 PM EDT SUN JUL 1 2012

NYZ072>074-176-021000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
138 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-021000-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
138 PM EDT SUN JUL 1 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-179-021000-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
138 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-021000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
138 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078-079-177-021000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
138 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 1, 2:42 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             CHESHIRE                41.50N  72.90W
07/01/2012  E2.00 INCH       NEW HAVEN          CT   TRAINED SPOTTER

&&

TFM
Local storm report, Jul 1, 3:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
400 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             NORWICH                 41.55N  72.09W
07/01/2012  E1.00 INCH       NEW LONDON         CT   LAW ENFORCEMENT

&&

TFM
Local storm report, Jul 1, 3:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             NORTH MADISON           41.35N  72.63W
07/01/2012  E0.75 INCH       NEW HAVEN          CT   TRAINED SPOTTER

&&

TFM
Local storm report, Jul 1, 3:12 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
412 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             WESTBROOK               41.28N  72.45W
07/01/2012  E0.75 INCH       MIDDLESEX          CT   TRAINED SPOTTER

&&

TFM
Special weather statement, Jul 1, 3:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT SUN JUL 1 2012

CTZ008-012045-
NORTHERN NEW LONDON-
417 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEW LONDON COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANTERBURY TO
HOPKINTON...OR ALONG A LINE EXTENDING FROM PLAINFIELD TO 12 MILES
NORTHEAST OF MYSTIC...AND MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE...
  NEAR VOLUNTOWN BY 425 PM.

HAIL UP TO NICKEL SIZE...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF
UP TO ONE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4142 7179 4141 7183 4142 7185 4171 7225
      4172 7224 4167 7217 4167 7212 4164 7198
      4165 7187 4164 7179 4164 7178

MALOIT
Local storm report, Jul 1, 3:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
422 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             IVORYTON                41.35N  72.44W
07/01/2012  E0.75 INCH       MIDDLESEX          CT   TRAINED SPOTTER

&&

TFM

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Passaic

When
July 1, 3:25 PM EST
Where
Passaic County, Pompton Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -74.280

Hail, Bergen

When
July 1, 3:37 PM EST
Where
Bergen County, Oakland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -74.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402234, 402236.